Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 83, NWS State College, PA

July 20, 2023Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 20, 2023, 7:15 PM EDT for Warren County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2023, 7:15 PM EDT (23:15 UTC)
Expired
Jul 20, 2023, 8:15 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:19 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:26 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 3:26 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
326 PM EDT Thu Jul 20 2023

.SYNOPSIS...
Low pressure over the Upper Peninsula of Michigan this morning
will track north of Pennsylvania Friday, dragging a trailing
cold front through the region. Showers and thunderstorms are
expected along and ahead of this front, and some storms may
contain gusty winds and heavy downpours this evening into
tonight.

High pressure will build into Pennsylvania this weekend, then
pass off of the east coast next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Any lingering fog/low clouds have cleared as of midday, and cu
is rapidly building over central PA. We've even see a few
showers already popping up over the Lower Susq Valley.

Model guidance supports a partly sunny and seasonably warm
afternoon, with little in the way of organized convection.
However, falling heights and surging low level moisture
preceding a potent upstream shortwave could spawn scattered late
day convection across the northwest part of the CWA, where
modest capes and deep layer shear of 30-40kts could support a
few strong storms.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The greater threat of severe weather should arrive in the NW
mtns around 00z, when large scale forcing ramps up ahead of a
potent mid level shortwave crossing the eastern Grt Lks. Several
convection-allowing models track a squall line from northwest
to southeast across the area this evening through the overnight
hours.

A strong southerly low level jet should advect increasing
moisture into the region, partially offsetting the affect of
nocturnal cooling and sustaining a moderately unstable
environment ahead of the shortwave. SPC continues to highlight
the NW Mtns for the best chance of damaging wind gusts late this
evening. However, strong large scale forcing could potentially
sustain a line of strong to severe thunderstorms further to the
southeast overnight.

The progressive nature of this feature and pwats not too far
from normal suggest that flooding concerns should be isolated.
The wettest HREF members produce spot amounts in the 2-3 inch
range, which could result in flooding, especially if it were to
fall where FFG is lowest over portions the Middle Susq Valley.

Expect the threat of showers/tsra to diminish markedly from
west to east late tonight, as the low level jet and plume of
higher pwats shifts east of the forecast area. After a lull in
activity early Friday, another round of convection could
accompany the passage of the surface cold front over the eastern
part of the CWA Friday afternoon. Cool temps aloft could also
support a few diurnally-driven showers across the Allegheny
Plateau.

Surface ridging and an associated low-pwat air mass is progged
to build into the region Friday night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Medium range guidance continues to suggest a stretch of
relatively dry weather through next weekend in association with
an area of high pressure. Conditions will become more humid
into Monday as high pressure begins drifting eastwards off the
east coast. Scattered daytime convection will cover CPA on
Monday and Tuesday, with Chc PoPs during the afternoon and
evening hours before tapering off in the overnight/morning
hours. An area of high pressure south of PA will bring drier
conditions for Wednesday, with seasonable temperatures expected.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Predominantly VFR conditions and light winds for most of the
day today and into the early evening. Showers and thunderstorms
are likely to overspread the region from the west this evening
in association with low pressure tracking across the Grt LKs.
The main uncertainties right now are on the timing of impacts.
Guidance suggests that storm mode will be mostly linear as it
moves across the state and reach out western sites near 00Z.
That line of thunderstorms will begin to approach eastern sites
by 06Z on Friday. Ceilings will drop to IFR/LIFR overnight and
fog will once again be possible in locations that see rain.

Outlook...

Fri...AM low cigs/tsra impacts possible.

Sat...Slight chance of AM low cigs W Mtns.

Sun...Patchy AM valley fog possible NW Mtns.

Mon...Isold PM tsra impacts possible.

&&

.CLIMATE...
With 13 days left in the month, 2023 ranks as the 8th wettest
July at Williamsport with total rainfall of 7.69 inches. This
total is likely to increase through month end with only 0.31"
needed to crack the top 5 wettest on record.

Top 10 wettest July at Williamsport
1.  2018 11.99"
2.  1992 9.65"
3.  1958 8.30"
4.  1928 8.02"
5.  1908 8.01"
6.  2004 7.99"
7.  1947 7.79"
8.  2023 7.69"
9.  2017 7.45"
10. 1956 7.17"

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald/Evanego
NEAR TERM...Fitzgerald/Evanego
SHORT TERM...Fitzgerald/Evanego
LONG TERM...Dangelo/NPB
AVIATION...NPB/Bowen
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 20, 6:26 PM EDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
626 PM EDT Thu Jul 20 2023

PAZ057>059-064>066-212230-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
626 PM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible later tonight.
Heavy rain and minor flooding is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will linger on Friday, and may still be
capable of producing damaging winds, large hail and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-212230-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
626 PM EDT Thu Jul 20 2023

...SEVERE THUNDERSTORM WATCH 528 IN EFFECT UNTIL 3 AM EDT FRIDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain is possible and may lead to minor flooding along smaller
creeks and streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 20, 1:46 PM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service State College PA
146 PM EDT Thu Jul 20 2023

PAZ066-201800-
Lancaster PA-
146 PM EDT Thu Jul 20 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LANCASTER COUNTY
THROUGH 200 PM EDT...

At 146 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles south of New Holland, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Atglen, Christiana and Kirkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 7609 3996 7599 3993 7598 3993 7600
      3987 7599 3987 7600 3985 7602 3982 7602
      3982 7604 3981 7603 3980 7605 3978 7605
TIME...MOT...LOC 1746Z 313DEG 18KT 3988 7599

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:22 PM EDTSpecial Weather StatementCTPYork23 min
Jul 19, 8:41 PM EDTSevere Thunderstorm WarningCTPYork42 min
Jul 19, 9:39 PM EDTSpecial Weather StatementCTPYork21 min
Jul 20, 1:46 PM EDTSpecial Weather StatementCTPLancaster14 min
Jul 20, 6:16 PM EDTSevere Thunderstorm WarningCTPWarren44 min
Jul 20, 6:57 PM EDTSevere Thunderstorm WarningCTPWarren63 min
Jul 20, 7:58 PM EDTSevere Thunderstorm Warning Considerable damage threatCTPElk, McKean62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.